T Nation

Gaining & Antidepressants


#1

Does anyone have any experience with strength gains, body composition and the magic called Prozac? Observations lead me to believe lethargy and excess body fat are characteristic of anti-depressants. I'm off now, making good gains, but it's not alot of fun outside the weight room sometimes! Any advice?

Theo


#2

I gained 30 lbs while taking Lexapro. You should be fine.


#3

If Lexapro is an antidepressant, were those 30lbs you gained mostly muscle or fat? I believe it would be the latter rite?


#4

I personally don't think it makes a significant difference. I gained at the same rate of muscle to fat ratio when I was on Paxil as when I was off. And I was on for 5 years straight.

Take care of your mental health man. Getting off antidepressants for the sole reason of perceived better gains in the gym is a shortsighted approach if you ask me.


#5

Let me get this straight, don't antidepressants coz just lethargy, sleepiness and an increase in appetite??

Now what if you've got the willpower to hit the gym even if you are feeling lazy and also got the willpower to eat more clean foods if you are starving??

How can the medication really hamper your progress in the gym then??

You mean they can also act upon your metabolism causing you to gain more fat eventhough you train religiously and eat healthy?

Well, there are other antidepressants in the market which don't have such harsh side effects if that's the case.


#6

Were you on Prozac previously? If so, why did you discontinue?


#7

I know a few people who are on anti-depressants (Effexor and Zoloft if I recall correctly...) and they do claim an increase in appetite.

They've both gained weight, but neither trains. They don't seem to mind much, but then those anti-depressants seem to keep people in "permanent happy mode." So you get fat, but you don't give a damn.

If you can get your ass to the gym and train properly (and why not, unless self-motivation becomes a problem) you should gain just fine.

You could probably discuss it with your doctor.


#8

I've read 5-htp will help actually decrease appetite. You may want to look into that if you have a real aversion to Prozac.


#9

Nope. It was not the drug I gained weight from. It was lifting and eating dude. All I'm saying is it should not stop you. All it is is a brain chemical thing.....that's it. If you feel lethargic on antidepressants, then it is the wrong solution to your problem....are you drinking while on prozac?

Your diet is something else.

Your training is soemthing else too.


#10

The Rand-man speaks the truth.


#11

I didn't like some of the side effects of prozac, the numbness of mind and emotion and I felt I carried a few too many pounds. Since I jumped off the the bus it has been hell on earth emotionally. 1-2 yrs is the clinical sweet spot for treatment but I don't think it tweeked my brain chemistry enough. I just wanted to see if others had any advice.
Thanks

Theo


#12

Well it sounds like you're suffering emotionally since you've been off. Have you considered lower dosages to see if you could still obtain the benefits of the SSRI while possibly reducing the effect of the negatives (i.e. numbness of emotion)?

I know you keep mentioning the extra pounds while on but I just want you to know that there are others (myself) who got extremely lean while on an SSRI. I was able to get down to a competition level 6% bf while on Paxil. It can be done.

I just never allowed the SSRI weight gain thing to enter my mind. It was never even a thought.


#13

I don't have any personal experience with antidepressants. But I was a psych major. And my girlfriend was an NBB major. Wellbutrin can be a good option for those who don't do well on SSRIs. It acts on dopamine receptors instead of serotonin receptors. Many report a better effect on mood and emotion. And many have less side effects. Some report weight loss.


#14

ive taken zoloft and prozac. i havent had much trouble gaining per se, but it is ten times harder than when i wasnt. maybe it because of supressed testosterone levels? its beyond me. but recently ive tried wellbutrin xl, the "side effect absent" anti - depressent, and i must say, holy shit. i have posted in a nother thread about this, and i think you should hear it too. it is not involved with serotonin like SSRI's, but it is involved with Dopamine. Because of that, wellbutrin doesnt make you feel lethargic. it increases your mood, and you get quite horny. look into it, i recommend it completely. i cant believe i wasted 3-4 years on the other shit.


#15

Wellbutrin's good stuff, with mild side-effects. The only side-effect I suffer is occasional dry-mouth. Carrying gum with me fixes that just fine.


#16

Hey,am I glad I happened along this sight!I've been on "mood levelers" since March of this year.I've been on generic wellbutrin all along.I'm wondering how common the weight loss thing is?I don't want to lose weight!But for the last 3 months I've been having trouble keeping it on.I compete in the Scottish heavy events and do strongman from time to time.Weight transfers to power for me.


#17

Ive been on paxil for about the last 2 and a half years, been an avid weightlifter since I was 12 (just turned 32 yesterday). There was about a period there before I turned 30 (maybe a year and a half) where I gained 30 pounds, Im about 205 now and it seems to have leveled off. Ive always had a really fast metabolism and never been able to gain weight, so I questioned the doc about the weight gain and he said that Paxil is not one of the anti dep. that causes weight gain, so I attribute it to metabolism slowing down due to age. anyway, I havent had any negative side effects as far as getting lazy really. Im by far stronger and carrying more muscle than ever, although Im also not as lean as before but Im definately not a lard ass either. And that I think is due to decreased anxiety. I can get under something heavy and not freak out, maybe even have a little more confidence in myself.

I do think that maybe I dont have all the energy I should have, maybe a little lethargic, but overall I think its had a positive effect. BTW Ive taken it upon myself to quit Paxil twice, once cold turkey and another gradually, but both times have gone back on because I felt things were better on it. including workouts, because it makes me not as irritable and can deal with things a little better. its not a magic pill or a cure all but it helps. anyway, just a few random thoughts. thats my $.02


#18

I just started on Celexa a few months ago and must say that it has improved my life significantly. I've also seen some additional fat retention. It's hard to say whether that has to do with turning 30 or if it's the meds. My gains, however have been pretty solid, up about 10 lbs over the last three months; not all muscle, but mostly.
Essentially I think Randman is right in that if you're someone who is pretty active, trains and eats right, the amount of fat gain relative to the benefit of being on the drug, is generally worth it. I've never heard of an antideppressant lowering testosterone levels, but maybe I should do some research. If you feel your T levels are being affected, you could always supplement this with some Alpha Male!

good luck

j.


#19

Eat foods high in L-Tryptophan. It is converted eventually to seratonin.

Chicken is higher in L-Tryptophan than turkey. Spinach is high in L-Triptophan. I also found cottage cheese is high in L-Tryptophan. For a few months I ate 3 containers of cottage cheese every day (one mid-morning, one mid afternoon and one before bed).

Take a hard honest look at yourself and remove anything that causes negative thoughts.


#20

Thanks for all the great advice. I didn't stop taking Prozac because I wasn't gaining, I stopped because I thought it was time. Really poor judgement on my part. I finally forced myself to see a different physician and he straightened me out and complimented the advice I recieved on this thread. I've started Effexor which treated both the dopamine & seratonin sites with little side affects.

Still training hard.

Theo